It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High & Low Blood Pressure Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 12-21-2006, 07:23 AM   #1
Newbie
(male)
 
Join Date: Dec 2006
Location: New England
Posts: 1
johnm5 HB User
Antidepressants and HBP?

Hi I'm new here, aqe 65. I have been on 80mg of Diovan for over a year now with BP's running usually below 135/80. I have been feeling stressed out at work over the past few months (I'm usually anxious and somewhat deppresed anyway) with higher numbers, 140's, at home sometimes. I took my Omron HEM-432C to work and am getting average systolic numbers in the 140's. I'd like to be below 135.
My GP wanted to put me on an antidepressant months ago but I resisted. Maybe I should give it a try? Has anyone had experience with anti-anxiety or antidepressants for the treatment of HBP?
John

 
Old 12-21-2006, 07:38 AM   #2
Senior Veteran
(female)
 
Join Date: Nov 2006
Location: Acworth, GA USA
Posts: 617
Barbara_Ann HB UserBarbara_Ann HB User
Re: Antidepressants and HBP?

Hi John;

It's hard to say about bp and anti-depressants.

I have hbp and was put on anti-depressants at same time I was diagnosed with the blood pressure problem and also a low thyroid.

I took the anti-depressants for 5 months and got off of them. Hated the side effects.

The first 3 months I was on celexa and did fine. Around 3 months in to it I began experiencing extreme agitation, would anger easily and very confrontational.

When first on the stuff and my bp med. my blood pressure was in the low normal range. When I started experiencing the negative side effects from the anti-depressant it shot up to the high normal range and I could not get it down.

I stopped taking the anti-depressants (doc doesn't even know that yet) I feel great - like my old self again and bp is now where it should be.

She really jumped the gun putting me on the anti-depressants. I was very emotionally tore up when I was diagnosed with low thyroid. Well, your thyroid is tied to your adrenal gland and can cause that. Once on medication it went away. I NEVER needed the anti-depressants.

Seems like these docs are awfully anxious to put people on anti-depressants. I don't understand that.

As far as helping you bp - it can go either way. It may help, it may not. Only way to find out is take them I guess.

BTW, I purchased a blood pressure monitor when first diagnosed (lol so I could stay on top of it). I was making matters worse by checking it all the time and it would register high because I was worried about it. I had to return it. Just having the thing in the house was too "clinical" for me. I get white coat syndrome very easily. My blood pressure is always higher when I go to doc's then it is if I check at groc. store or drug store.

I'm 60 - I quit worrying about it.

Good luck

Last edited by Barbara_Ann; 12-21-2006 at 07:45 AM.

 
Sponsors Lightbulb
   
Old 12-21-2006, 08:34 AM   #3
Senior Veteran
(male)
 
Join Date: Sep 2005
Location: Egypt
Posts: 1,671
cartner HB Usercartner HB Usercartner HB Usercartner HB Usercartner HB Usercartner HB User
Re: Antidepressants and HBP?

Hi,

I'm 24 and I was depressed, my doctor put me on anti-depressant which increased my blood pressure from normal ranges to 170/120 (something like that) and I felt that I will die. I stopped it after few days.

My advice to to breath exercising, I know you might think that it's useless but believe me it's more useful than any medication you might take. Dr.Andrew Weil has made CDs about breathing exercises.
Good Luck,
Michael

 
Old 12-21-2006, 09:41 AM   #4
Inactive
(male)
 
Join Date: Aug 2006
Location: England
Posts: 50
Munroe HB User
Re: Antidepressants and HBP?

Knock on wood, I've avoided depression but I've watched my wife battle it since the day we met (no connection, I assure you!). I can guarantee you that these meds are extremely problematic. Every time they come out with a new one they say "oh, but this new one is much better and has much less side effects". Yeah, sure.
After many years without them she recently gave into the hard sell from a doctor and tried one of the newer formulations. She still takes a small dose of atenolol for blood pressure and, in addition to the unpredicatable mood swings form the anti-depressant, there seemed to be a bad reaction with the beta blocker. It made her irritable and raised her blood pressure.
Individual reactions vary a lot but I would say that, yes, it's very possible for these two types of medication to react negatively.
Try to avoid the meds, both anti-depressant and blood pressure meds, if at all possible. And I agree completely that breathing helps. I solved a very resistant hypertension problem with breathing and I use it almost every day. There are various methods available but I recommend one specifically designed for treating blood pressure. You can get free instructions and a demo at the Breatheasy website. Or do a web search and you'll come up with numerous options.

 
Old 12-22-2006, 06:09 AM   #5
Senior Veteran
(male)
 
Join Date: Nov 2004
Posts: 8,484
Lenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB UserLenin HB User
Re: Antidepressants and HBP?

john,

In the grossest of generalities I think that usually antidepressants will raise your BP, often very high.
Anti-anxiety meds (tranquilizers) usually have the opposite effects.

I know MANY people, and probably even some professionals, mistakenly lump together anxiety and depression but they are VERY different things...almost polar opposites in many respects.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
antidepressants and TMJ Chrispy1 TMJ Disorder -TemporoMandibular Joint 20 11-19-2009 07:23 AM
can antidepressants be prescribed to opiate addicts? erica1234 Depression 10 01-26-2009 03:59 PM
Interfence with Antidepressants and Birth Control??? Teacher_Lady Mental Health 2 08-18-2007 06:08 AM
Interference with Birth Control and Antidepressants??? Teacher_Lady Birth Control 2 08-18-2007 06:00 AM
Antidepressants and Fracture Risk PikaB Osteoporosis 10 01-25-2007 09:44 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Atenolol
Benicar
Clonidine Cozaar
Diovan
  Lisinopril
Lotrel
Norvasc
Potassium
Toprol




TOP THANKED CONTRIBUTORS



Machaon (55), atengnr (48), JJ (35), soflsun (29), Flutterbye77 (17), flitz (16), flowergirl2day (16), zuzu8 (15), cartner (12), rudiraven (12)

Site Wide Totals

teteri66 (1180), MSJayhawk (1015), Apollo123 (911), Titchou (861), janewhite1 (823), Gabriel (763), ladybud (758), midwest1 (671), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 05:36 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!